Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 142, NWS Kansas City, MO

September 1, 2013Cooper County, Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 1, 2013, 8:56 AM CDT for Cooper County, Pettis County, Missouri. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2013, 8:56 AM CDT (13:56 UTC)
Expired
Sep 1, 2013, 9:30 AM CDT
In force
34 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cooper County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 99 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 8:57 AM CDTTSTM WND DMGLa Monte, MODELAYED REPORT...TREES DOWN ON POWER LINES IN LA MONTE
Sep 1, 9:09 AM CDTTSTM WND GST 594 E Sedalia, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WUUS53 KEAX 011356
SVREAX
MOC053-159-011430-
/O.NEW.KEAX.SV.W.0142.130901T1356Z-130901T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
856 AM CDT SUN SEP 1 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COOPER COUNTY IN CENTRAL MISSOURI...
  PETTIS COUNTY IN CENTRAL MISSOURI...

* UNTIL 930 AM CDT

* AT 852 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM HOUSTONIA TO 5 MILES EAST OF LA MONTE TO 6 MILES
  NORTHWEST OF LINCOLN...AND MOVING SOUTHEAST AT 25 MPH.

AT 830 AM...TRAINED WEATHER SPOTTERS REPORTED STRAIGHT LINE WIND 
DAMAGE 5 MILES SOUTH OF WARRENSBURG.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  SEDALIA...SMITHTON...OTTERVILLE...HUGHESVILLE...SEDALIA MEMORIAL
  ARPT AND CLIFTON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3868 9284 3869 9305 3853 9307 3853 9329
      3850 9329 3851 9346 3878 9342 3893 9346
      3881 9296 3869 9283
TIME...MOT...LOC 1356Z 293DEG 21KT 3890 9335 3875 9330
          3845 9338

HAIL...<.75IN
WIND...60MPH

$$

DUX
2 follow-up statements
908 
WWUS53 KEAX 011412
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
912 AM CDT SUN SEP 1 2013

MOC053-159-011430-
/O.CON.KEAX.SV.W.0142.000000T0000Z-130901T1430Z/
COOPER MO-PETTIS MO-
912 AM CDT SUN SEP 1 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PETTIS AND
SOUTHWESTERN COOPER COUNTIES UNTIL 930 AM CDT...

AT 910 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 6 MILES NORTH OF SEDALIA TO SEDALIA TO SMITHTON TO 7 
MILES SOUTHWEST OF SMITHTON TO COLE CAMP...AND MOVING SOUTHEAST AT 40
MPH.  AT 844 AM...OFFICIAL WEATHER INSTRUMENTATION MEASURED A 54 MPH 
WIND GUST IN WHITEMAN AFB.

HAZARD...60 MPH WIND GUSTS.  

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SMITHTON...OTTERVILLE AND CLIFTON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3868 9284 3869 9305 3853 9307 3853 9329
      3850 9329 3851 9346 3878 9342 3888 9343
      3881 9296 3869 9283
TIME...MOT...LOC 1412Z 305DEG 35KT 3877 9317 3872 9314
          3866 9312 3858 9314 3849 9316

HAIL...<.75IN
WIND...60MPH

$$

DUX
358 
WWUS53 KEAX 011426
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
926 AM CDT SUN SEP 1 2013

MOC053-159-011436-
/O.EXP.KEAX.SV.W.0142.000000T0000Z-130901T1430Z/
COOPER MO-PETTIS MO-
926 AM CDT SUN SEP 1 2013

...THE SEVERE THUNDERSTORM WARNING FOR PETTIS AND SOUTHWESTERN COOPER
COUNTIES WILL EXPIRE AT 930 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.  HOWEVER...GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE 
WITH THESE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3868 9284 3869 9305 3853 9307 3853 9329
      3850 9329 3851 9346 3878 9342 3888 9343
      3881 9296 3869 9283
TIME...MOT...LOC 1426Z 305DEG 35KT 3869 9303 3864 9300
          3858 9298 3850 9300 3841 9302

$$

DUX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:43 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 1, 6:43 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
643 AM CDT SUN SEP 1 2013

.SHORT TERM...(Today through Tuesday)
Issued at 329 AM CDT SUN SEP 1 2013

This morning two clusters of showers and thunderstorm are ongoing.
The first is extending from north central Iowa into extreme east
central Nebraska. The second is across south central Nebraska
crossing over into north central Kansas. Both clusters of storms are
dropping south-southeastward. Storms are now beginning to fill in
between the two clusters of storms across eastern Nebraska and will
role into northwest Missouri and northeastern Kansas before
daybreak. These storms will be weakening as they arrive so severe
weather is not anticipated. However, scattered showers and
thunderstorms will continue to drop into the area through the
morning hours so have chance POPs across northern Missouri and
northeastern Kansas early this morning. Short range models then
show showers and thunderstorms diminishing by the mid morning
however still kept slight chance POPs in for the late morning in
case shower prove to be as persistent as yesterday. These showers
and thunderstorms are associated with a surface cold front which
will be dropping through the area. Later this afternoon, with
daytime heating storms may again develop across the southern part of
the CWA along the front so have slight chance to chance POPs across
the south this afternoon. This front however will clear the area by
this evening with precipitation coming to an end. Temperatures today
will still be warm as CAA will be lagging behind the front. Highs
will reach into the upper 80s to mid 90s.

The rest of the short term looks very tranquil and much more
pleasant as a cool surface ridge of high pressure drops into the
area from the northern Plains beginning tonight. Highs Monday will
be seasonable in the upper 70s to mid 80 with highs in the low to
mid 80s on Tuesday. Overnight lows will also be pleasant for opening
the windows as lows Monday morning will drop into the upper 50s to
mid 60s and drop into the 50s area wide on Tuesday morning as the
night time set up will allow for good radiational cooling.

.LONG TERM...(Wednesday through Saturday)
Issued at 329 AM CDT SUN SEP 1 2013

Northwest upper flow will quickly lose its influence by midweek as
the large scale height field deamplifies. This will allow the
subtropical ridge centered over the Four Corners region to gain
significant areal coverage, encompassing most of the CONUS south of
70N by the end of the week. Under a very weak upper level height
gradient, continental flow will steadily moderate, with temperatures
climbing back into the lower 90s by Friday. Precipitation chances
look effectively nil through the period, so whatever we get today
will be it for a while.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 641 AM CDT SUN SEP 1 2013

A rather active morning with thunderstorms ongoing at STJ and will
be moving into the KC terminals shortly. Winds will go from calm to
gusty west/northwest at 15 to 25 knots with local IFR conditions
(mainly visibility restrictions) in heavy rain. Thunderstorms will
become more scattered after 13Z, but the threat will continue
intermittently through 15Z when a cold front should eliminate the
instability.

After the initial thunderstorm gusts, winds will be light/variable
for a few hours (mainly northwest-north), before becoming steady
north with the cold front passage and increase to 10-13 knots this
afternoon. VFR conditions are expected from late morning through the
remainder of the TAF period with dry air advection likely to
suppress any threat of fog tonight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...73
LONG TERM...Bookbinder
AVIATION...Bookbinder
Hazardous weather outlook, Sep 1, 5:42 AM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 AM CDT SUN SEP 1 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021045-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
542 AM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS MORNING AND AGAIN THIS
AFTERNOON. A FEW STORMS THIS MORNING COULD BE SEVERE AND PRODUCE
STRONG DAMAGING WINDS AND SMALL HAIL ACROSS NORTHWEST MISSOURI AND
NORTHEASTERN KANSAS. HOWEVER...SEVERE WEATHER IS NOT ANTICIPATED THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MELL

In the hours before

Local storm report, Sep 1, 7:33 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
733 AM CDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND GST     2 NE GARDNER            38.83N 94.90W
09/01/2013  M52 MPH          JOHNSON            KS   ASOS

            52 MPH WIND GUST AT NEW CENTURY AIRPORT IXD

&&

MDUX
Special weather statement, Sep 1, 7:55 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
755 AM CDT SUN SEP 1 2013

KSZ057-060-MOZ043-044-053-054-011345-
BATES MO-CASS MO-HENRY MO-JOHNSON MO-LINN KS-MIAMI KS-
755 AM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR LINN AND SOUTHERN MIAMI COUNTIES
IN EAST CENTRAL KANSAS...AND SOUTHWESTERN JOHNSON...WESTERN HENRY...
SOUTHERN CASS AND BATES COUNTIES IN WEST CENTRAL MISSOURI UNTIL 845
AM CDT...

AT 749 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KINGSVILLE TO EAST
LYNNE TO HARRISONVILLE TO 7 MILES EAST OF DREXEL TO LA CYGNE TO
GREELEY...AND MOVING SOUTHEAST AT 45 MPH.

THESE STORMS HAVE HAD A HISTORY OF PRODUCING WIND GUSTS UP TO 50 MPH.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GARDEN CITY...ADRIAN...BUTLER...PLEASANTON...MOUND CITY...RICH
  HILL...CREIGHTON...BLUE MOUND...HUME...PRESCOTT...AMORET...
  PASSAIC...WORLAND...FOSTER...BALLARD AND ROCKVILLE.

LAT...LON 3805 9426 3806 9461 3803 9462 3805 9508
      3852 9505 3857 9467 3872 9413 3859 9404
      3804 9405 3803 9411 3805 9413 3804 9419
      3805 9421 3804 9421 3803 9424
TIME...MOT...LOC 1254Z 313DEG 40KT 3866 9407 3860 9420
          3856 9426 3841 9443 3831 9464 3831 9501

DUX
Special weather statement, Sep 1, 7:57 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
757 AM CDT SUN SEP 1 2013

MOZ038-039-044-045-053-054-011345-
BATES MO-HENRY MO-JOHNSON MO-LAFAYETTE MO-PETTIS MO-SALINE MO-
757 AM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SALINE AND PETTIS
COUNTIES IN CENTRAL MISSOURI...AND EASTERN LAFAYETTE...JOHNSON...
HENRY AND NORTHEASTERN BATES COUNTIES IN WEST CENTRAL MISSOURI UNTIL
845 AM CDT...

AT 754 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEXINGTON TO 9 MILES
SOUTHEAST OF ODESSA TO 5 MILES SOUTH OF KINGSVILLE...AND MOVING
SOUTHEAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HIGGINSVILLE...WARRENSBURG...CONCORDIA...KNOB NOSTER...WHITEMAN AIR
  FORCE BASE...CLINTON...SWEET SPRINGS...WINDSOR...MARSHALL...
  SEDALIA...CORDER...URICH...CHILHOWEE...ALMA...MONTROSE...
  BLACKBURN...LEETON...LA MONTE...HOUSTONIA AND CALHOUN.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 42 AND 81.

LAT...LON 3817 9407 3845 9410 3845 9408 3857 9406
      3857 9411 3861 9412 3894 9389 3921 9383
      3912 9312 3868 9316 3850 9339 3851 9351
      3842 9351 3838 9356 3821 9399 3821 9404
      3818 9405
TIME...MOT...LOC 1257Z 297DEG 43KT 3917 9377 3890 9378
          3865 9405

DUX
Local storm report, Sep 1, 8:05 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 AM CDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     TSTM WND GST     TONGANOXIE              39.11N 95.09W
09/01/2013  E50 MPH          LEAVENWORTH        KS   EMERGENCY MNGR

            POWER LINE AND 2 TO 3 INCH DIAMETER TREE LIMB DOWNS IN
            TOWN.

&&

MELL
Local storm report, Sep 1, 8:42 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 AM CDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     TSTM WND DMG     WARRENSBURG             38.76N 93.74W
09/01/2013                   JOHNSON            MO   LAW ENFORCEMENT

            TREE DOWN AND A POWER POLE BLOWN DOWN IN TOWN

&&

SBLAIR
Local storm report, Sep 1, 8:48 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
848 AM CDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     5 S WARRENSBURG         38.69N 93.74W
09/01/2013                   JOHNSON            MO   TRAINED SPOTTER

            3 INCH TREE BRANCH BLOWN DOWN

&&

SBLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 4:49 AM CDTSpecial Weather StatementEAXAtchison41 min
Sep 1, 5:27 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt48 min
Sep 1, 5:57 AM CDTSevere Thunderstorm WarningEAXBuchanan, Platte48 min
Sep 1, 7:19 AM CDTSpecial Weather StatementEAXCass, Jackson, Johnson41 min
Sep 1, 7:55 AM CDTSpecial Weather StatementEAXBates, Cass50 min
Sep 1, 7:57 AM CDTSpecial Weather StatementEAXHenry, Johnson, Lafayette, Pettis48 min
Sep 1, 8:23 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Lafayette, Pettis37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.